Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 17, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 28, 2020, 5:17 PM CDT for Labette County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2020, 5:17 PM CDT (22:17 UTC)
- Expired
- Apr 28, 2020, 6:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 115 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:18 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:48 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Apr 28, 2:48 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Wichita KS 248 PM CDT Tue Apr 28 2020 .SHORT TERM...(This evening through Friday night) Issued at 243 PM CDT Tue Apr 28 2020 Early this afternoon, a cold front currently stretches across south central Kansas, roughly from near Kingman, through the Wichita metro, and into northeast Kansas as of 18z. Behind this boundary, a few elevated showers with embedded thunder have developed across central Kansas and have been slowly working southward. Though some small hail and gusty winds will be possible with this activity, the main concern for the rest of the day will be further south. As the afternoon progresses, the focus will shift to south central and southeast Kansas as the front pushes southeast. Ahead of the front in southeast Kansas, a pool of enhanced moisture (dewpoints in the mid to upper 60s) has been nudging north into southern Kansas, and instability has been on the rise. MUCAPE has increased significantly in southeast Kansas and this will continue to increase over the next few hours (potentially in excess of 3000 J/kg). As of 19z, much of south central Kansas remains capped, but latest short term guidance continues to suggest that capping will erode enough to support convection within the next couple of hours and storms should begin by around 21z. As low-level convergence increases amidst impressive mid- level lapse rates of 8+ C/km, abrupt convective initiation can be expected shortly. Still thinking initiation will likely occur roughly in the vicinity of the Kansas Turnpike near or just east of the Wichita metro area. With the initial development, deep layer shear vectors will be oriented off the initiating boundary. Cloud layer mean wind will have a sufficient orthogonal orientation to the boundary as well, especially further south near the Kansas/Oklahoma border. Therefore, a few discrete cells may be possible initially before quickly becoming more of a cluster but with potentially separated updrafts before finally lining out later in the afternoon as it pushes into Oklahoma. With a wide buoyant sector, residence time within the zone of surface-based effective inflow layer air will be maximized, and with ample instability, shear, and lapse rates, severe storms appear likely. In initial development, a large hail threat (up to tennis ball size, perhaps) looks most likely. There will also be a window of opportunity for a brief tornado threat if storms become rooted along the boundary, given the modest low- level lapse rates and large CAPE. Helicity is rather marginal and LCL heights may be a little high, and while the threat for tornadoes is lower, it is not zero in any initial development along the boundary within some sort of localized vorticity maxima. Certainly the greater threat will lie south of the Oklahoma border, but cannot be ruled out as far north as Chautauqua/Montgomery/Labette counties. As storms quickly begin to form clusters and then line out, the main threat will transition to more of a damaging wind threat in far southeast Kansas. Agree with the previous forecast that winds within the 60-70mph range are possible within the upscale development in far southeast Kansas. Storms should exit southeast Kansas by around 00z this evening. A second line of convection may move across northeast Kansas along the fringes of the forecast area this evening. Although thunderstorms are unlikely, any showers may contain some brief gusty winds. Heading into tomorrow, drier air will be ushered into the region with gusty north post-frontal winds. Temperatures will be cooler than the previous days but will gradually warm throughout the rest of the week. Winds switch back around to blow out of the south as ridging builds into the region from the west. By Friday and Saturday, temperatures may reach into the upper 80s to low 90s. .LONG TERM...(Saturday through Tuesday) Issued at 243 PM CDT Tue Apr 28 2020 Another shortwave will move through the region on Saturday night. Agree with the previous discussion that PoPs may be over-done on Saturday evening, with precipitation more likely after midnight or so. The GFS is coming around to agree more with the ECMWF for storm chances on Sunday, with precip and the front well to the east of the region on Sunday. Therefore, if the current trends hold Sunday could end up being dry, and suspect that the current forecast is over-done precipitation wise. Did go ahead and trend PoPs down during Sunday evening and the overnight period from the initial model blend. However, given the uncertainty this far out, will continue to monitor over the next several days as the details become more clear. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1238 PM CDT Tue Apr 28 2020 A strong cold front, currently located across central KS, near KHUT, will continue to push southeast this afternoon, reaching KICT by around 19-20z with a wind shift to the NW. As the front pushes south, expect TSRA to develop along or just east of the KS Turnpike. So will go with a VCTS for KICT initially from 18-21z and eventually for KCNU. Could see some higher end TSRA for KCNU later this afternoon, so will go with tempo group with MVFR vsbys, variable gusty winds of 25 to 45 kts with +TSRA. As the front pushes south by this evening, expect gusty NW winds on the backside of the front, with VFR conditions for most locations. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 53 72 46 78 / 10 0 0 0 Hutchinson 51 72 44 79 / 10 0 0 0 Newton 51 71 45 77 / 10 0 0 0 ElDorado 51 70 45 78 / 20 0 0 0 Winfield-KWLD 52 71 46 78 / 10 0 0 0 Russell 48 74 42 81 / 20 0 0 0 Great Bend 48 74 42 81 / 20 0 0 0 Salina 51 71 44 79 / 20 0 0 0 McPherson 50 71 43 78 / 20 0 0 0 Coffeyville 51 69 46 75 / 50 0 0 0 Chanute 50 68 46 74 / 40 0 0 0 Iola 50 68 46 74 / 40 0 0 0 Parsons-KPPF 50 68 47 74 / 50 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...Ketcham
Hazardous weather outlook, Apr 28, 3:50 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 350 PM CDT Tue Apr 28 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 350 PM CDT Tue Apr 28 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms have formed in south central and southeast Kansas and will continue moving southeast through early evening. Some of these storms will be severe, especially east of the Kansas Turnpike in southeast Kansas. Both tennis ball sized hail and 60 to 70 mph winds are possible with discrete storms, however a transition to primarily damaging winds is likely as the storms congeal into a line. In far southeast Kansas, a brief tornado cannot be ruled out. For more details, see the Severe Thunderstorm and Tornado Watches that remain in effect. A second round of showers or thunderstorms later this evening may contain gusty winds, but widespread severe weather with that activity is unlikely. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of thunderstorms are forecast Saturday night through Monday. There remains some uncertainty with this system, so the details will become more clear in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible in southeast Kansas this afternoon. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Apr 28, 4:07 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
407 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 2 SE BURDEN 37.29N 96.73W
04/28/2020 E1.00 INCH COWLEY KS STORM CHASER
MOSTLY NICKEL-SIZE HAIL WITH A FEW LARGER
STONES MIXED IN. REPORT SOUTH OF BURDEN.
&&
MARTINLocal storm report, Apr 28, 4:16 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL GRENOLA 37.35N 96.45W
04/28/2020 E1.00 INCH ELK KS TRAINED SPOTTER
MOSTLY DIME TO PENNY SIZE HAIL, WITH
OCCASIONAL QUARTERS.
&&
MARTINLocal storm report, Apr 28, 4:37 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
437 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL SEDAN 37.13N 96.18W
04/28/2020 M1.00 INCH CHAUTAUQUA KS EMERGENCY MNGR
JUST NORTHEAST OF TOWN.
&&Local storm report, Apr 28, 4:47 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND GST 2 N HAVANA 37.12N 95.94W
04/28/2020 E50 MPH MONTGOMERY KS EMERGENCY MNGR
&&
MARTINLocal storm report, Apr 28, 5:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST THAYER 37.49N 95.47W
04/28/2020 M60 MPH NEOSHO KS LAW ENFORCEMENT
&&
BKLocal storm report, Apr 28, 5:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND GST COFFEYVILLE AIRPORT 37.10N 95.57W
04/28/2020 M64 MPH MONTGOMERY KS ASOS
PEAK WIND GUST AT KCFV.
&&
MARTINThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 11:47 AM CDT | Special Weather Statement | ICT | Lincoln | 43 min |
| Apr 28, 1:20 PM CDT | Special Weather Statement | ICT | McPherson, Rice | 40 min |
| Apr 28, 1:53 PM CDT | Special Weather Statement | ICT | McPherson, Reno, Rice, Saline | 52 min |
| Apr 28, 3:07 PM CDT | Special Weather Statement | ICT | Greenwood | 23 min |
| Apr 28, 3:13 PM CDT | Special Weather Statement | ICT | Harvey | 32 min |
| Apr 28, 3:18 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 42 min |
| Apr 28, 3:25 PM CDT | Special Weather Statement | ICT | Cowley | 35 min |
| Apr 28, 3:28 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood | 47 min |
| Apr 28, 3:29 PM CDT | Special Weather Statement | ICT | Butler | 31 min |
| Apr 28, 3:48 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson | 27 min |
| Apr 28, 4:06 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Greenwood, Montgomery, Wilson | 54 min |
| Apr 28, 4:21 PM CDT | Tornado Warning | ICT | Chautauqua | 24 min |
| Apr 28, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Labette, Montgomery, Neosho, Wilson | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.